Why am I high?



I have been experiencing unexplained high blood sugar since at least yesterday morning. I have eaten the same food I always do, following the same exercise routine, sleeping the same, and this morning I changed my site and used a new vial of insulin. And it is not related to, ahem, female hormonal fluctuations. I don't think I'm sick with any kind of infection, I'm not taking any new kind of medicine and I'm not experiencing any stress. So, what gives?

Any ideas?

Lots of things can cause blood sugar fluctuation, HFXNS. We don’t always know if we’re incubating an infection, or we could be feeling more stressed out than usual, or any change in your routine aside from diabetes. Other common variables are change in weather. I couldn’t access your profile to see if you are possibly moving out of a honeymoon phase. Many of us find the need to up our doses on occasion. I once spent a lot of time theorizing about what could be messing with my blood sugar and some wise TuD person told me to just treat it by a slow increase in either basal or bolus doses (depending on when you are seeing highs): making only one change at a time and keeping it steady for 3-4 days to see the results. See my thread about stability and variation in blood sugars.

No, it’s not the end of my honeymoon period–I’m 13 years in.



And, as I said above, it’s not stress, sickness or change in routine. It is very strange and very annoying, though.

Is it a new vial from a new package? If so it might be possible that the cooling chain broke somewhere. This way you would end up with less potent insulin.

I’m not sure what you mean about being “from a new package” but I know it’s not the insulin. I was high yesterday with different insulin that I got from the pharmacy at a different time than the new vial I opened this morning.



It must be something physiological–but what? I thought this would be a one-day thing, but now that it’s been 2 days I wonder how long it will go on for. I hate that I don’t know what’s going on in my body. I do everything the same all the time. You’d think the diabetes gods would do me a favour and give me the same results.

Maybe stress?

It’s happened to me from time to time when I couldn’t attribute it to something specific (insulin, infusion set, etc). But it usually resolves on it’s own after 2-3 days. It sometimes follows a period where I’ve had a lot of lows, but like you I’m not sure whether it’s something ‘real’ going on or there is some change I made that I didn’t pick up on.

It might just be the “female hormones” I always went way low at that “time of the month” (THANK GOD FOR MENAPAUSE) but I have read here that some women go higher at that time, Just a suggestion.

I love this site, not only for all the D talk, but the wonderful insight into female menses and lack there of. =^) Just messin with ya Doris!

Could be your body fighting something off, e.g, oncoming cold, some minor infection, etc. It sounds like youve covered all the basics. Maybe site build up? Other than just a fluke, those would be my guesses. What happens when you toss a bunch of insulin at it? Do you come down at all?

There is still a chance the vials could have been from the same lot. Last year after I had a problem with my Levemir pens, I started keeping track of the lot numbers. The pharmacist assured me that there was a high enough turnover that I wouldn’t get from the same lot but I found out that I did when I started tracking the lots numbers.

Like Zoe said, sometimes it is just the weather. I had to change my basal rates because of the cooler weather.

Also, even if you don’t think you have any kind of infection going on, sometimes our BS tells us before we realize it. I had that happen to me when my foot got infected – I wound up in the ER super sick but my BS was telling me a week before that something was wrong. Last year, my thyroid took a nose dive & I practically tripled my insulin disease and was running higher than normal. I felt fine out than knowing something was out of whack with my BS.

See what you’ll learn!!! hehehe!

Dennis- age 62- Adult onset T1-MDI-Pens-Levimire and NLog…5.53% last A1c…

Well, I don’t let mine go Nuts for more than 1/2 day…( or after Bkfst and Lunch)
-If my I:CR doesn’t give me my Usual Good #'s at 2 & 3 hrs? and I’m certain I didn’t miss Adding up the Carbs? I will Boost my Next I:CR by 10% increaments…and of course test my usual 2 & 3 hrs…
-If My Bedtime is higher than it should be? I will Boost my Basal by 10% OR? Boost my CB by 10% and Set my Alarm for 3 hrs and test…
-I can gain just a couple of Pounds to throw things Off…
-I take ave of 10% More TDD of Insulins come Fall thru Winter, since being alot less active…

I even have 2 different Correction Bolus’s for Daytime and Bedtime…the Bedtime One ( if needed) is 10% more …

With your Pumps? Maybe the Location/Skin of the Tube Site is hardened up and need a New Site?

Sure be nice if we could get a Test Kit to test the Potency of Insulin wouldn’t it?
As another Tool in our Guns for process of Elimination in playing Detective…
I find it hard to believe they don’t have such a Method …I’d pay $500 for one myself.
And they should Put in the Pumps as well…
Maybe the Next Generation of Test Meters as a Option?

I’ve asked The Mfg. Co.'s of Lilly and The rest,but so far? Nottin Honey!

No, increasing my insulin dose didn’t help. That’s what was bugging me so much.

I think either my body is/was fighting something off or it just really hates Mondays . . . and Tuesdays.

Did you increase your basal rates because of the cool weather or decrease them? I know hot weather affects insulin absorption, but how does cold weather affect it?

So, its wednesday, any luck?

Im thinking your fighting something off. You moved infusion sites right? Hope things are well now.

Thanks for your concern. ( :

My BG stayed high from after breakfast Monday to supper time on the same day. It repeated that pattern on Tuesday and Wednesday. Now it’s Thursday, and my post-breakfast blood sugar was normal (and trending low, actually). I think–I hope!–things are returning to normal. I think I must have been fighting something off, as you said.

Thank you so much for checking in. It feels really good to be supported by my fellow diabetics.

Glad to hear things are getting back to normal today.

Happy to chek in. Thats one of the things I love about Tud - the support and knowing there are people who know what we go through that can empathize with us.

Agree!